Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 3, 2021, 2:09 PM PDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2021, 2:09 PM PDT (21:09 UTC)
- Expired
- Jul 3, 2021, 2:45 PM PDT
- In force
- 36 min
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 105 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 2368 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291 WWUS85 KREV 032109 SPSREV Special Weather Statement National Weather Service Reno NV 209 PM PDT Sat Jul 3 2021 CAZ072-NVZ002-032145- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV- 209 PM PDT Sat Jul 3 2021 ...Thunderstorm Wind Gusts could impact southern Lake Tahoe... At 208 PM PDT, Doppler radar was tracking a strong thunderstorm over South Lake Tahoe, moving north at 5 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... South Lake Tahoe, Bliss State Park, Zephyr Cove, Emerald Bay, Zephyr Cove-Round Hill Village, Fallen Leaf Campground and Meeks Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lightning is occurring with this storm.Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 3886 12003 3888 12012 3904 12012 3900 11994 TIME...MOT...LOC 2108Z 240DEG 49KT 3894 11999 $$ MB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:32 AM PDT, 10 hours 37 minutes earlier.
Area forecast discussion, Jul 3, 3:32 AM PDT, 10 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
332 AM PDT Sat Jul 3 2021
.SYNOPSIS...
Hot temperatures with isolated to scattered afternoon showers and
thunderstorms persists through the weekend. There is also a chance
for overnight thunderstorms in eastern California and far western
Nevada tonight. Drier air and afternoon breezes return next week
with minimal thunderstorm activity expected.
&&
.DISCUSSION...
Adjusted evening and early morning POP’s to match CAM and Hi-Res
ensemble model guidance for expected nocturnal thunderstorm
activity over portions of eastern California and far western/
northwestern Nevada. Also adjusted haze and areas of smoke through
the weekend for wildfires occurring over the region. Hi-Res
deterministic and ensemble guidance still show a mid-level wave
that extends from low pressure off the California coast moving
south to north over central-northern CA and northern NV through
the next 24-36 hours.
The high pressure that is building into the Great Basin will allow
the injection of addition mid-level moisture into the Sierra and
far western NV. The accompanying south to southeast flow aloft
over western NV today will become more westerly later in the
weekend as the upper ridge noses further westward across NV. PWATs
will for the most part remain between 0.5" and 0.75” for
eastern CA and western NV, with a bump up to nearly an inch on
Sunday. The elevated PWAT values are considered abundant moisture
for this region and sufficient to produce afternoon/evening heavy
rainfall and spot runoff impacts, especially given modest
thunderstorm motions. Burn scars, urban areas, and steep terrain
are at greatest risk for localized ponding (urban areas) and/or
flooding. In addition to the heavy rain threat from storms, a few
stronger storms could bring perhaps dime-size hail along with
strong outflow winds gusting to 40-50 mph. Keep an eye on the
skies and have a quick exit strategy in case a thunderstorm
develops near you.
The infrequent occurrence of nocturnal storms could become reality
tonight through Sunday morning for the Sierra (generally north of
Mono County), far northeast CA, and out into western and
northwestern Nevada as a weak upper low moves overhead. Hi-Res
ensemble and CAM guidance are showing an ever increasing chance
for this rare night time display of lightning as the weak
northward moving upper wave supplies just that extra forcing to
compliment the increased CAPE and moisture over the Sierra and
far-western NV. The main threat from nocturnal storms will be dry
lightning strikes with little to no rainfall and a lesser threat
for sudden wind gusts to 30-40 mph. See the fire weather
discussion for more.
Turning to haze and smoke, wildfires around northern California
and now eastern CA (Alpine County fire) have brought areas of
haze to the region and are likely to continue to do so this
weekend. More localized areas of smoke are possible near the
many new multiple fires across northeastern California and western
Nevada. Areas of smoke and haze are likely to persist through the
weekend.
Next week, drier and more stable southwest-west flow is expected
early in the week as the upper ridge axis parks over the eastern
Great Basin. While thunderstorm chances minimize next week,
steady hot temperatures could bring a return to cumulus buildups
in the afternoons by the middle of next week. As predictability is
too low at this time, chances were kept between 5-10% with no
mention of storms; however, storms cannot be ruled out so chances
were increased from the near zeros in previous forecasts.
-Snyder/AY
&&
.AVIATION...
Thunderstorm potential continues through the weekend with isolated
to scattered showers and thunderstorms. Storms will be capable of
producing heavy rainfall, small hail, and gusty outflow winds up to
40kts. Chances for this afternoon and evening for thunderstorms
in the vicinity of the terminals are 15-20% at KRNO/KCXP/KMEV and
20-25% at KTRK/KTVL/KMMH.
Smoke and haze from California wildfires will also continue to
impact the region through at least the next several days.
Sierra terminals may see some brief VSBY/CIG impacts through the
forecast period but confidence is low at this time. JCM/AY
&&
.FIRE WEATHER...
...Red Flag Warning for dry lightning potential for tonight through
Sunday morning...
Thunderstorms producing erratic gusty outflow winds and localized
heavy rain and high haines values will be primary fire weather
concerns over the weekend. Hotter than average temperatures may also
increase heat risk for those out on area wildfires. Potential for a
dry lightning event has increased for tonight through Sunday
morning; so we upgraded the Fire Weather Watch to a Red Flag
Warning.
THUNDERSTORMS
* This Afternoon: Above average moisture in the region will help to
produce wetter thunderstorms in general today. The exception will
be for zones along the Oregon border where a mix of dry/wet hybrid
may develop this afternoon. Gusty outflow winds will directly
impact fire operations|attack if they push through an active fire,
so utilize lookouts and radar as thunderstorms initiate this
afternoon. Thunderstorm development will be in the afternoon and
evening time frame, and thankfully not earlier in the day. Storm
motions will trend faster later in the afternoon as an approaching
trough ramps up the southerly flow across the region.
* Dry Thunderstorms Tonight through Sunday Morning: An upper level
wave moves through from south to north, increasing the storm
speeds into the 20-30 mph range. Fast-moving, elevated storms will
likely result in isolated to scattered thunderstorms with little
to no rainfall. Plan for isolated to scattered thunderstorms from
northern Mono County through the Tahoe Basin, along the Sierra
Front of western Nevada, and northward through far northeastern
California/northwestern Nevada to the Oregon border. These dry
storms will have the potential to create multiple new fire starts
for the region. A Red Flag Warning is in effect for dry lightning
and gusty outflow winds tonight through early Sunday AM.
* Sunday | 4th of July: Storm development should hold off until
early Sunday afternoon. By later in the afternoon into the
evening, isolated storms form from Alpine/Mono before spreading
along the zephyr northward through Pyramid Lake. Storm coverage
may be a touch less, but new starts may arise from celebratory
activities as well as any lightning that occurs outside of rain
cores.
* Monday and beyond: Conditions become drier across the region by
Monday. While Monday may be a reprieve day for thunderstorms, any
lightning holdovers may arise due to the increasing temperatures
across the region. Heat begins to really ramp up Tuesday through
the rest of next week resulting in high Haines conditions. While
chances are low at this time, an afternoon storm cannot be
completely ruled out each afternoon; amounts to about 5-10% chance
at the moment.
HAINES
* Hot afternoon temperatures and unstable conditions will allow
ongoing fires to erupt with large plumes in the afternoons.
Monsoonal moisture will allow pyrocumulus clouds to develop along
with any of the large plumes that occur with active fires through
the end of this week. Active fires will also result in smoke and
haze throughout the region.
WINDS and TEMPERATURES
* General winds will remain weaker than average, but still following
summer zephyr pattern. By the middle of next week, more typical
afternoon breezes can be expected. Any lightning holdovers will
may become readily apparent with afternoon gusts in the 25-30 mph
range (up to 35 mph possibly for Wednesday and Thursday).
Temperatures will continue to run warmer than seasonal averages
through the weekend and edge back towards triple digits in western
Nevada by mid week.
Edan | Boyd
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 11 PM this evening to 11 AM PDT Sunday
NVZ420-421-458.
CA...Red Flag Warning from 11 PM this evening to 11 AM PDT Sunday
CAZ270>272-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 3, 2:09 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Reno NV 209 PM PDT Sat Jul 3 2021 CAZ072-NVZ002-032145- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV- 209 PM PDT Sat Jul 3 2021 ...Thunderstorm Wind Gusts could impact southern Lake Tahoe... At 208 PM PDT, Doppler radar was tracking a strong thunderstorm over South Lake Tahoe, moving north at 5 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... South Lake Tahoe, Bliss State Park, Zephyr Cove, Emerald Bay, Zephyr Cove-Round Hill Village, Fallen Leaf Campground and Meeks Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lightning is occurring with this storm.Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 3886 12003 3888 12012 3904 12012 3900 11994 TIME...MOT...LOC 2108Z 240DEG 49KT 3894 11999 MB
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:41 PM PDT | Special Weather Statement | REV | 49 min | |
| Jul 2, 5:56 PM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
| Jul 3, 1:41 AM PDT | Red Flag Warning | REV | Douglas, Lyon, Mineral, Storey, Washoe | 29 hr |
| Jul 3, 4:23 PM PDT | Special Weather Statement | REV | 22 min | |
| Jul 3, 3:23 PM PDT | Special Weather Statement | REV | Sierra | 22 min |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.